Indiana, 2013

Flash Flooding and Hail in Indiana, June 24, 2013

June 24, 2013 · NWS PAH · 7 events in 4 counties and zones

S. coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Storms developed in a deep south to southwest wind flow of warm and moist air on the back side of high pressure over the Southeast U.S. coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 10:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1154 PM CDT SUN JUN 23 2013

.UPDATE...
ISSUED AT 1147 PM CDT SUN JUN 23 2013

UPDATED THE AVIATION SECTION FOR THE 06Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 335 PM CDT SUN JUN 23 2013

A COMPACT MID-LEVEL CIRCULATION HAS CAUSED ALL DAY RAIN OVER
PORTIONS OF SOUTHEAST ILLINOIS. WAYNE AND EDWARDS COUNTIES HAVE
BEEN THE WORST HIT BY HEAVY RAINFALL...BUT IT HAS DIMINISHED
CONSIDERABLY THIS AFTERNOON. DUE TO THE RAIN-COOLED AIR IN THAT
AREA...A DIFFERENTIAL HEATING/OUTFLOW BOUNDARY HAS DEVELOPED FROM
EVANSVILLE TO CARMI AND MT VERNON. HAVE TRIED TO FOCUS GOOD CHANCE
POPS IN A ZONE TO THE SOUTH AND SOUTHWEST OF THIS BOUNDARY THROUGH
THE REMAINDER OF THE AFTERNOON.

A CLUSTER OF STORMS JUST EAST OF I-57 IN FRANKLIN AND WILLIAMSON
HAS ALREADY PRODUCED SOME DIME- SIZED HAIL...BUT WITH THE STORMS
BEING VERY OUTFLOW DOMINATED...WOULD NOT EXPECT ANY INDIVIDUAL
CORE TO LAST VERY LONG. SUB-SEVERE OUTFLOW WINDS...TORRENTIAL RAIN
AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS LATE THIS
AFTERNOON.

TONIGHT WILL BE TRICKY...AS THE CONVECTION ALWAYS SEEMS TO
INCREASE TOWARD 00Z IN OUR AREA...AND THE MCS OVER CENTRAL
MISSOURI IS LIKELY TO DEVELOP SOUTHWARD INTO THE EVENING. THE
OUTFLOW BOUNDARY FROM TODAYS HEAVY RAIN EXTENDS NORTHWEST AND
INTERSECTS WITH THE MCS TO THE NORTHWEST OF KSTL. WOULD NOT BE AT
ALL SURPRISED TO SEE THE MCS DEVELOP SOUTHEAST ALONG THIS BOUNDARY
INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. NOT
SURE ON HOW FAST THIS MAY HAPPEN...BUT LEFT A 40 PERCENT CHANCE
THROUGH THE EVENING IN THESE AREAS.

OVERNIGHT...THE 12Z NAM INDICATES PLENTY OF SHOWERS OVER THE AREA
MAINLY EAST OF THE MISSISSIPPI. IT CORRECTLY INDICATED THE
ELEVATED CONVECTION WE HAD EARLY THIS MORNING...SO WILL NOT IGNORE
IT TODAY. LEFT A SLIGHT CHANCE OF SHOWERS OVER MOST OF THE AREA 09Z-
15Z MONDAY.

BEYOND MONDAY MORNING...THE FORECAST IS REALLY LOW
CONFIDENCE. THE GENERAL TREND IS FOR INCREASING SOUTHERLY FLOW IN
THE LOW-LEVELS...AS MINOR RIDGING BUILDS IN FROM THE SOUTHWEST.
THIS WOULD LEAD TO DECREASING CONVECTIVE PROBABILITIES AND
INCREASED HEAT AND HUMIDITY. HOWEVER...THERE ARE STILL SOME MODELS
TRYING TO BRING CONVECTIVE SYSTEMS EASTWARD INTO THE AREA AT
VARIOUS TIMES MONDAY INTO TUESDAY. WILL KEEP SMALL POPS THROUGH
THIS PERIOD MAINLY IN THE NORTHEAST AND EAST.

THE COMBINATION OF HEAT AND HUMIDITY IN THE ABSENCE OF CONVECTION
WILL LEAD TO HEAT INDICES AROUND 100 OVER A GOOD BIT OF THE AREA
TUESDAY AFTERNOON...AND EVEN IN A FEW ISOLATED AREAS MONDAY AFTERNOON.
LOWS WILL GRADUALLY GET WARMER EACH NIGHT AS THE LOW-LEVEL
MOISTURE AND SOUTHERLY WINDS INCREASE. LOWS IN THE MIDDLE 70S WILL
BE COMMON TUESDAY NIGHT AND SOME ISOLATED AREAS MAY SEE MIDDLE 70SON
MONDAY NIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 PM CDT SUN JUN 23 2013

THE EXTENDED PERIOD SHOULD INVOLVE TWO SEPARATE MID LEVEL FEATURES
PROVIDING SOME KIND OF FOCUS FOR DEEP MOIST CONVECTION...THOUGH THE
FINER DETAILS ARE A BIT MURKY. THE MED RANGE MODELS WERE IN DECENT
AGREEMENT WITH THE OVERALL EVOLUTION OF THE MID LEVEL FLOW PATTERN
OVER THE CONUS...STARTING OUT AS QUASIZONAL...TURNING MORE NWRLY
WITH A SHEAR AXIS MOVING THROUGH EARLY THU...FOLLOWED BY A BROADER
SHRTWV ON SAT.

THERE SHOULD BE SOME SFC REFLECTION /PRESSURE TROF/ WITH THE FIRST
SYSTEM AND SIGNIFICANT DIURNAL INSTABILITY/PWATS WED AND THU...BUT
NO REAL WIND SHIFT WITH THIS SYSTEM. WED NIGHT/EARLY THU...SOME OF
THE GFS/ECMWF ENSEMBLE MEMBERS SHOWED A FAIRLY STRONG SIGNAL FOR
SHOWERS/TSTMS TO BE AROUND MOST OF THE PAH FORECAST AREA...
ESPECIALLY IN THE ERN HALF. WE ARE GOING WITH 30-40 POPS EAST OF THE
MS RIVER WED NIGHT/EARLY THU AT THIS TIME. SOME STORMS COULD BE
STRONG...WITH STRONG WINDS BEING THE MAIN CONCERN. HEAVY RAINFALL
RATES ARE QUITE POSSIBLE DUE TO THE SLUGGISH MOVEMENT OF THE SFC
TROF.

&&

.AVIATION...
ISSUED AT 1147 PM CDT SUN JUN 23 2013

SHRA/VCSH AT KPAH/KEVV/KOWB BETWEEN 06-08Z...OTHERWISE VFR WITH
THE EXCEPTION OF MVFR FOG FROM 09-12Z. LIGHT AND VARIABLE WINDS
OVERNIGHT WILL PICK UP AFT 15Z OUT OF THE SOUTHEAST TO SOUTH AOB
10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
Hazardous weather outlook, Jun 23, 3:02 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT SUN JUN 23 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
402 PM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM NEAR
PINCKNEYVILLE TO SHAWNEETOWN ILLINOIS TO OWENSBORO KENTUCKY. A
FEW STRONG STORMS MAY BRIEFLY PRODUCE HAIL UP TO THE SIZE OF DIMES
AND WIND GUSTS UP TO 50 MPH...BUT THE MORE COMMON THREAT WILL BE
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY EAST OF THE
MISSISSIPPI RIVER MONDAY AND TUESDAY...AND AREAWIDE WEDNESDAY
THROUGH FRIDAY. THE BEST CHANCES WILL BE WEDNESDAY NIGHT INTO
THURSDAY...WHEN A FEW STRONG STORMS WILL BE POSSIBLE. TORRENTIAL
RAINS AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH ANY
THUNDERSTORMS THROUGH THE WEEK.

HEAT AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES NEAR
100 OVER MUCH OF THE AREA TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Special weather statement, Jun 23, 6:52 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SUN JUN 23 2013

ILZ075-080-240145-
JEFFERSON IL-PERRY IL-
752 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND WESTERN JEFFERSON
COUNTIES IN SOUTH CENTRAL ILLINOIS UNTIL 845 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRALIA TO SPARTA
ILLINOIS...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PINCKNEYVILLE...MOUNT VERNON...DU QUOIN...WILLISVILLE...WOODLAWN...
  TAMAROA...CUTLER...DIX...WALTONVILLE AND ST. JOHNS.

JP
Local storm report, Jun 23, 7:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLOOD            1 WSW CUTLER            38.03N 89.58W
06/23/2013                   PERRY              IL   TRAINED SPOTTER

            RT 150 W OF CUTLER UNDER ABOUT 6 IN OF WATER. 3 IN ON
            OTHER SIDE OF TOWN.

&&

DP
Special weather statement, Jun 23, 7:54 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CDT SUN JUN 23 2013

ILZ075-076-080>082-084-085-088-MOZ076-087-240245-
CAPE GIRARDEAU MO-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON
IL-PERRY MO-PERRY IL-UNION IL-WAYNE IL-WILLIAMSON IL-
854 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON...
FRANKLIN...WAYNE...EASTERN PERRY AND JEFFERSON COUNTIES IN SOUTH
CENTRAL ILLINOIS...AND WESTERN WILLIAMSON...UNION AND JACKSON
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHEASTERN PERRY AND NORTHERN
CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 945 PM CDT...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
CISNE TO ALTENBURG...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND
LOCALLY TORRENTIAL DOWNPOURS ARE EXPECTED WITH THE PASSAGE OF THESE
STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  REND LAKE AREA...MURPHYSBORO...CHRISTOPHER...TRAIL OF TEARS STATE
  PARK...BENTON...CARBONDALE...WEST FRANKFORT...FAIRFIELD...
  CARTERVILLE...HERRIN...JOHNSTON CITY...MARION...JONESBORO...ANNA...
  VALIER...DE SOTO...WAYNE CITY...CISNE...ROYALTON AND HURST.

JP
Special weather statement, Jun 23, 8:46 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT SUN JUN 23 2013

ILZ076>078-082-083-085>094-MOZ087-111-240345-
ALEXANDER IL-CAPE GIRARDEAU MO-EDWARDS IL-GALLATIN IL-HAMILTON
IL-HARDIN IL-JOHNSON IL-MASSAC IL-POPE IL-PULASKI IL-SALINE IL-SCOTT
MO-UNION IL-WABASH IL-WAYNE IL-WHITE IL-WILLIAMSON IL-
946 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND EASTERN WAYNE
COUNTIES IN SOUTH CENTRAL ILLINOIS...AND EDWARDS...WHITE AND
NORTHWESTERN WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND NORTHWESTERN
HARDIN...WESTERN GALLATIN...ALEXANDER...EASTERN WILLIAMSON...UNION...
SALINE...PULASKI...NORTHERN POPE...NORTHWESTERN MASSAC AND JOHNSON
COUNTIES IN SOUTHERN ILLINOIS...AND SCOTT AND SOUTHERN CAPE GIRARDEAU
COUNTIES IN SOUTHEAST MISSOURI UNTIL 1045 PM CDT...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRFIELD TO NEAR
CREAL SPRINGS ILLINOIS TO LEOPOLD MISSOURI. THESE STORMS WERE MOVING
TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND
LOCALLY HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CAPE GIRARDEAU...HARRISBURG...CHAFFEE...SCOTT CITY...VIENNA...
  ELDORADO...ORAN...BENTON...CARMI...ALBION...GALATIA...DUTCHTOWN...
  CARRIERS MILLS...DELTA...DONGOLA...ENFIELD...KELSO...TAMMS...NORRIS
  CITY AND KARNAK.

JP

The radar

The Evansville,IN radar (KVWX), 11 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.

Heavy Rain, Posey

When
June 24, 12:00 AM CST to 8:00 AM CST
Where
Posey County, Poseyville
Reported by
Trained Spotter
Coordinates
38.170, -87.780

The early morning rainfall total was 2.62 inches.

Heavy Rain, Gibson

When
June 24, 12:00 AM CST to 12:00 PM CST
Where
Gibson County, Francisco
Reported by
Trained Spotter
Coordinates
38.330, -87.450

A spotter measured 2.05 inches of rain in the morning and early afternoon. Flood-prone low-lying areas were inundated, including secondary roads.

Heavy Rain, Warrick

When
June 24, 12:00 AM CST to 1:02 PM CST
Where
Warrick County, 2.64 mi SW of Boonville
Reported by
COOP Observer
Coordinates
38.020, -87.300

A co-operative observer reported a storm-total rainfall of 5.03 inches.

Heavy Rain, Vanderburgh

When
June 24, 12:00 AM CST to 1:28 PM CST
Where
Vanderburgh County, 3.91 mi S of Smythe
Reported by
Trained Spotter
Coordinates
37.944, -87.468

A storm-total rainfall of 5.30 inches was measured at Angel Mounds, just southeast of Evansville.

Hail, Vanderburgh

When
June 24, 8:10 AM CST
Where
Vanderburgh County, 1.52 mi S of Belknap
Measured
0.88 in hail
Reported by
Public
Coordinates
37.958, -87.675

Nickel-size hail was reported at the University of Southern Indiana campus a couple miles west of Evansville.

Flash Flood, Vanderburgh

When
June 24, 10:17 AM CST to 1:00 PM CST
Where
Vanderburgh County, Daylight to 4.34 mi W of Hillsdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.100, -87.480

Widespread street flooding occurred. Numerous water rescues were reported in Evansville, primarily in east and northeast sections of the city. Vehicles were stuck in floodwaters. Three persons were rescued from one vehicle. A heavily used viaduct was inundated and impassable in the central part of the city. An exit ramp off the Lloyd Expressway to Green River Road was flooded. Other roadways in the area were flooded. Ditches were overflowing and parking lots were flooded. At the Evansville airport, 2.38 inches of rain fell in one hour. The daily total was 4.10 inches.

Flash Flood, Warrick

When
June 24, 10:17 AM CST to 1:00 PM CST
Where
Warrick County, Newburgh to 1.02 mi N of Newburgh
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Widespread street flooding was reported in Newburgh, including many subdivision roads. Ditches were overflowing. A spotter measured 2.02 inches in six hours, and 4.84 inches for the day.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453707, 453721, 453723, 453724, 451905, 453701, 453703.